Having promised not to write about HIV/AIDS, here I am again but I thought this would be helpful to those already taking medication.
All medicines have side effects. Some are unpleasant and some are unnoticeable. Mild side effects are common and mean that the medicine has started to work. The main goal of HIV treatment is to fight HIV in the body, but another goal is to do this without causing extreme side effects.
These unwanted effects are often mild, but sometimes they are more serious and can have a major impact on health or quality of life. On rare occasions, side effects can be life threatening.
What are side effects
Once started, antiretroviral treatment must be taken every day for life. Every missed dose increases the risk that the drugs will stop working. It is therefore vital that people receiving antiretroviral treatment get all the help they need to minimise the impact of side effects. Often there are several ways to lessen the harm, either by treating the side effects or by switching to alternative antiretroviral drugs.
Many of the newer medications for HIV have fewer side effects. But if side effects are a problem, you can take measures to reduce or cope with them. If this isn’t enough, you may be able to change your treatment regimen to reduce the side effects. You should talk to your healthcare provider about all treatment options and the potential side effects with each one.
Before you begin HIV treatment
Thoroughly discuss your medical history with your healthcare provider before you begin treatment. Be sure to tell your doctor about any supplements or drugs you're taking, including those that are:
- Over the counter
- Alternative therapies
Ask your healthcare provider about potential side effects of HIV treatment so you know what to expect. It’s also important to know that side effects can be caused by something other than HIV medications. These include:
- Pre-existing conditions
- Other drugs
Short term side effects
Almost all medicines have side effects, including HIV medicines. While your HIV meds are controlling the virus in your body, they may also cause:
- Anaemia (abnormality in red blood cells)
- Nausea and vomiting
- Pain and nerve problems
Long term side effects
HIV medications can have some significant, long-term side effects. While many of these side effects are treatable, some can be long-term. You need to tell your healthcare provider about any side effects, so that he or she can decide the best course of treatment for both your HIV disease and the side effects. Always let your healthcare provider know if your side effects are severe, especially if you are finding it difficult to stay on your treatment plan.
Some of the most common long-term side effects of HIV treatment include:
- Lipodystrophy–A problem in the way your body produces, uses, and stores fat. (Also called “fat redistribution”). These changes can include losing fat in the face and extremities, and gaining fat in the abdomen and back of the neck.
- Insulin Resistance–A condition that can lead to abnormalities in your blood sugar levels and, possibly, diabetes. Lab tests which look at your sugar levels are usually the best indicators that you have insulin resistance.
- Lipid abnormalities–Increases in cholesterol or triglycerides. Like with insulin resistance, lab tests (cholesterol and triglycerides) are the best indicators of lipid abnormalities.
- Decrease in bone density–Can be a significant issue, especially for older adults with HIV. This can lead to an increase risk of injury and fractures.
- Lactic acidosis–A build-up of lactate, a cellular waste product, in the body. This can cause problems ranging from muscle aches to liver failure. Alert your health care provider immediately.
Dealing with side effects
When you first start treatment for HIV, you may have headaches, an upset stomach, fatigue, or aches and pains. These side effects usually go away after a brief adjustment period, which can last anywhere from a few days to a month. If you notice any unusual or severe reactions after starting or changing a drug, report the side effects to your healthcare provider immediately. Dealing with medication side effects can be a huge barrier to starting and continuing HIV medications. Don’t let these side effects take over your treatment plan. It is never a good idea to stop treatment without first consulting your healthcare provider, as this may cause HIV to develop drug resistance.